Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Northern Indiana

August 6, 2024Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2024, 4:08 PM EDT for Putnam County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 4:08 PM EDT (20:08 UTC)
Expired
Aug 6, 2024, 4:48 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Putnam County, OH

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1101 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KIWX 062008
SVRIWX
OHC137-062115-
/O.NEW.KIWX.SV.W.0101.240806T2008Z-240806T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
408 PM EDT Tue Aug 6 2024

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Putnam County in west central Ohio...

* Until 515 PM EDT.

* At 407 PM EDT, a cluster of severe thunderstorm was located near 
  Glandorf, or 7 miles northwest of Ottawa, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ottawa, Columbus Grove, Leipsic, Kalida, Pandora, Continental,
  Glandorf, Dupont, West Leipsic, Gilboa, Cloverdale, Miller City,
  Kieferville, North Creek, and Wisterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 8399 4091 8400 4091 8402 4102 8434
      4117 8434 4110 8388 4092 8388
TIME...MOT...LOC 2007Z 291DEG 30KT 4107 8416 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
3 follow-up statements
276 
WWUS53 KIWX 062024
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
424 PM EDT Tue Aug 6 2024

OHC137-062115-
/O.CON.KIWX.SV.W.0101.000000T0000Z-240806T2115Z/
Putnam OH-
424 PM EDT Tue Aug 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN PUTNAM COUNTY...

At 424 PM EDT, a severe thunderstorm was located over Ottawa, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ottawa, Columbus Grove, Leipsic, Kalida, Pandora, Continental,
Glandorf, West Leipsic, Gilboa, Miller City, and Kieferville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 8399 4091 8400 4091 8402 4099 8426
      4112 8426 4110 8388 4092 8388
TIME...MOT...LOC 2024Z 291DEG 30KT 4102 8398 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
092 
WWUS53 KIWX 062034
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
434 PM EDT Tue Aug 6 2024

OHC137-062115-
/O.CON.KIWX.SV.W.0101.000000T0000Z-240806T2115Z/
Putnam OH-
434 PM EDT Tue Aug 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN PUTNAM COUNTY...

At 434 PM EDT, a severe thunderstorm was located near Rawson, or near
Bluffton, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ottawa, Columbus Grove, Leipsic, Pandora, Glandorf, and Gilboa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 8399 4091 8400 4091 8402 4097 8416
      4110 8411 4110 8388 4092 8388
TIME...MOT...LOC 2034Z 291DEG 30KT 4099 8387 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
367 
WWUS53 KIWX 062048
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
448 PM EDT Tue Aug 6 2024

OHC137-062058-
/O.CAN.KIWX.SV.W.0101.000000T0000Z-240806T2115Z/
Putnam OH-
448 PM EDT Tue Aug 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PUTNAM COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 4092 8399 4091 8400 4091 8402 4097 8416
      4110 8411 4110 8388 4092 8388
TIME...MOT...LOC 2046Z 291DEG 30KT 4095 8372 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:56 PM EDT, 12 minutes earlier. Its key messages:

  • Isolated to scattered strong-severe thunderstorms east of Interstate 69 across Indiana and Ohio through late afternoon. Damaging wind gusts and locally heavy rain are the main threats, but an isolated tornado also possible. Severe threat diminishes early this evening.
  • Cooler, dry and less humid Wednesday through Monday with highs 75 to lower 80s.
Area forecast discussion, Aug 6, 3:56 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
356 PM EDT Tue Aug 6 2024

.KEY MESSAGES...

- Isolated to scattered strong-severe thunderstorms east of
  Interstate 69 across Indiana and Ohio through late afternoon.
  Damaging wind gusts and locally heavy rain are the main
  threats, but an isolated tornado also possible. Severe threat
  diminishes early this evening.

- Cooler, dry and less humid Wednesday through Monday with highs
  75 to lower 80s.

&&

.DISCUSSION...
Issued at 317 PM EDT Tue Aug 6 2024

Potential of severe weather through early evening will be the
primary forecast concern, with an extended stretch of mainly dry
weather than expected Wednesday into the weekend.

Water vapor imagery as of 19Z indicating well pronounced upper
level short wave tracking across southern Lower MI and northeast
Indiana. Convection has fired over past hour at leading edge of
drier punch of mid/upper level air. Most active axis of
thunderstorm development has been along corridor from southern
Defiance County OH into southern Henry County OH. This is also
in vicinity of low level boundary marking very sharp thermal
contrast (low 90s south of the boundary, mid to upper 60s north
of the boundary). Dew points appear to be maximized and pooled
right near the low level boundary with maximum in instability
(2500-3000 J/kg surface-based CAPE, 2000 MLCAPES) in vicinity of
this boundary. Effective shear is also supportive of storm
organization and embedded supercell structures. One limiting
factor for more notable supercell/tornado threat is a large
component of shear parallel to low level boundary that should
result in more congealing of storms and quicker development of
outflow dominance. Primary threat appears to be isolated to
scattered damaging wind guts east of I-69 across NE IN/NW OH,
along with some localized heavier rainfall amounts/minor
flooding. An isolated tornado threat cannot be ruled out near
the boundary and just north of the boundary where low level
helicity should be maximized. The duration of the severe
potential may be limited however, as upstream short wave is
already making its way across far northeast Indiana, with bulk
of this forcing expected to shift east of the area after 22Z.

Otherwise for tonight, scattered showers may linger into mid-
late evening across the southeast with low level frontal
boundary slow to sag southeastward. Post-frontal stratus will
shift south this evening with diminishing clouds from north to
south overnight.

A relatively quiet period is shaping up for the remainder of the
forecast period as low amplitude flow follows for Wednesday and
Thursday in advance of an upper low across the Upper Midwest.
Moisture return will be limited in advance of this feature and
while cannot completely rule out a few light rain showers
grazing southwest Lower MI Thursday night, will maintain a dry
forecast. A much cooler/drier airmass overspreads the region for
the weekend as this upper low meanders across the eastern Great
Lakes/southeast Canada. A few weak short waves rotating around
this negative height anomaly could bring a low chance of light
precip, but below mentionable levels at this forecast distance.
Temperatures will moderate back into the mid and upper 70s
toward the end of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 125 PM EDT Tue Aug 6 2024

Cooler, more stable air continues to sink southward. MVFR CIGs
appear to sink into SBN just before this TAF period. There may a
chance for IFR to move in for an hour or two around 00z or so, but
it appears shortlived enough and with weak enough intensity to keep
at low end MVFR for now. FWA has a better chance to dip into IFR
also around that 00z time period until around 10z. MVFR CIGs likely
linger into the morning at FWA.

Winds become more northeasterly by this evening and will try to stay
at or above 10 kts until late tonight/early Wed morning. Gusts to
between 20 and 25 kts will be possible this afternoon as well.
The quick dip below 10 kts Wed morning will become gusty by
midday and early afternoon again Wed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ103.
OH...None.
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ177-
     277.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.

&&

DISCUSSION...Marsili
AVIATION...Roller
Hazardous weather outlook, Aug 6, 1:05 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
105 PM EDT Tue Aug 6 2024

MIZ177-277-071715-
Northern Berrien-Southern Berrien-
105 PM EDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Isolated thunderstorms are possible this afternoon. Severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-071715-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
105 PM EDT Tue Aug 6 2024 /1205 PM CDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Additional scattered thunderstorms are expected this afternoon into
early this evening. There is a slight risk of severe storms,
especially east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ103-071715-
Northern La Porte-
1205 PM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Isolated thunderstorms are possible this afternoon into early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LMZ043-046-071715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
105 PM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Isolated thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft will persist into Wednesday.

In the hours before

Local storm report, Aug 6, 10:29 AM EDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1029 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     Tstm Wnd Dmg     3 ENE Lake Seneca       41.70N 84.61W
08/06/2024                   Williams           OH   Trained Spotter

            Tree damage near intersection of County Road
            11 and Road S.

&&

NDM
Local storm report, Aug 6, 10:45 AM EDT, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1045 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     Tstm Wnd Dmg     2 SSW Pioneer           41.65N 84.57W
08/06/2024                   Williams           OH   Trained Spotter

            Trees down in the area.

&&

LWF
Local storm report, Aug 6, 11:04 AM EDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1104 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     Tstm Wnd Dmg     5 SSW Frontier          41.71N 84.63W
08/06/2024                   Hillsdale          MI   Trained Spotter

            Large tree down near Territorial Road and
            Hillsdale Road. Time estimated from radar.

&&

NDM
Special weather statement, Aug 6, 1:49 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
149 PM EDT Tue Aug 6 2024

OHZ001-004-061815-
Defiance OH-Williams OH-
149 PM EDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DEFIANCE AND
SOUTHERN WILLIAMS COUNTIES THROUGH 215 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edgerton, or 8 miles northeast of Butler, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bryan, Montpelier, Edgerton, West Unity, Stryker, Edon, Edgerton In
Williams County, West Jefferson, Pulaski, Farmer, Blakeslee,
Evansport, Williams Center, Melbern, and Hallock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 8480 4158 8480 4160 8438 4151 8438
      4151 8437 4140 8435
TIME...MOT...LOC 1749Z 260DEG 23KT 4148 8473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MCS
Special weather statement, Aug 6, 2:35 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
235 PM EDT Tue Aug 6 2024

OHZ004-005-061900-
Henry OH-Defiance OH-
235 PM EDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEFIANCE AND
SOUTHEASTERN HENRY COUNTIES THROUGH 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Defiance, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Defiance, Holgate, Hamler, Malinta, Florida, New Bavaria, Jewell,
Okolona, Pleasant Bend, Elery, Ayersville, and Standley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 8406 4117 8432 4118 8434 4121 8434
      4121 8438 4124 8443 4137 8433 4133 8394
TIME...MOT...LOC 1834Z 302DEG 28KT 4129 8434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Aug 6, 2:58 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
258 PM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Gst     3 NW Brunersburg        41.33N 84.43W
08/06/2024  M58 MPH          Defiance           OH   ASOS

            ASOS station KDFI Defiance.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:34 AM EDTSevere Thunderstorm WarningIWXWilliams41 min
Aug 6, 9:44 AM EDTTornado WarningIWXWilliams31 min
Aug 6, 10:05 AM EDTSevere Thunderstorm WarningIWXFulton, Williams40 min
Aug 6, 10:41 AM EDTSevere Thunderstorm WarningIWXFulton, Henry, Williams49 min
Aug 6, 1:49 PM EDTSpecial Weather StatementIWXWilliams26 min
Aug 6, 2:04 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams41 min
Aug 6, 2:35 PM EDTSpecial Weather StatementIWXHenry25 min
Aug 6, 2:41 PM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam42 min
Aug 6, 3:33 PM EDTSevere Thunderstorm WarningIWXPutnam27 min
Aug 6, 4:46 PM EDTSpecial Weather StatementIWXAllen44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.